Alert archive / Oregon / Gale Warnings in 2016

Gale Warning 59, NWS Medford, OR

November 14, 2016

NWS Medford, OR issued this gale warning at Nov 14, 2016, 8:34 PM PST. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 14, 2016, 8:34 PM PST (04:34 UTC)
Expired
Nov 14, 2016, 11:00 PM PST
In force
2 hr
Issued by
NWS Medford, OR

The text

As transmitted.

793 
WHUS76 KMFR 150434
MWWMFR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
834 PM PST MON NOV 14 2016


PZZ350-356-370-376-151745-
/O.NEW.KMFR.GL.W.0059.161115T0434Z-161115T0700Z/
/O.CON.KMFR.SC.Y.0115.000000T0000Z-161115T0900Z/
/O.CON.KMFR.SW.Y.0115.161115T0900Z-161118T0300Z/
COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM-
COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM-
WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM-
WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM-
834 PM PST MON NOV 14 2016

...GALE WARNING IN EFFECT UNTIL 11 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 11 PM PST THIS EVENING. 

* WINDS...SOUTH 25 TO 35 KT THROUGH THIS EVENING. GUSTS TO 40 KT
  THIS EVENING FOR THE WATERS FROM 3 TO 25 NM FROM SHORE. WINDS
  WILL EASE BELOW 20 KT LATE TONIGHT.

* SEAS...VERY STEEP TO STEEP 10 TO 13 FEET DUE TO A MIX OF WIND
  WAVES AND WEST SWELL THROUGH THIS EVENING. STEEP SEAS BECOMING
  WEST SWELL DOMINATED LATE TONIGHT THROUGH THURSDAY EVENING.

* AREAS AFFECTED...GALES AND VERY STEEP HAZARDOUS SEAS WILL IMPACT
  THE WATERS FROM 3 NM TO 25 NM FROM SHORE AND NEAR CAPES THROUGH
  THIS EVENING WITH CONDITIONS HAZARDOUS TO SMALL CRAFT ELSEWHERE.
  ALL AREAS WILL HAVE CONDITIONS HAZARDOUS TO SMALL CRAFT TONIGHT
  THROUGH THURSDAY.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A
POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS.

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES WILL
BE STEEP ENOUGH TO CREATE A POTENTIAL HAZARD TO SMALLER VESSELS
AND INEXPERIENCED MARINERS.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ALONG WITH VERY
STEEP AND HAZARDOUS SEAS ARE IMMINENT OR OCCURRING. OPERATING A
VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY
EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT
THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE
CONDITIONS.

&&

$$


HTTP://WWW.WEATHER.GOV/MEDFORD
1 follow-up statement
218 
WHUS76 KMFR 150649
MWWMFR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1049 PM PST MON NOV 14 2016


PZZ350-356-370-376-152000-
/O.EXP.KMFR.GL.W.0059.000000T0000Z-161115T0700Z/
/O.CON.KMFR.SC.Y.0115.000000T0000Z-161115T0900Z/
/O.CON.KMFR.SW.Y.0115.161115T0900Z-161118T0300Z/
COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM-
COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM-
WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM-
WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM-
1049 PM PST MON NOV 14 2016

...GALE WARNING WILL EXPIRE AT 11 PM PST THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM PST TUESDAY...
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT
UNTIL 7 PM PST THURSDAY...

* WINDS...SOUTH TO SOUTHWEST WIND 20 TO 25 KT...LOWERING TO
  SOUTHWEST 15 TO 20 KT OVERNIGHT...THEN BECOMING WEST TUESDAY
  MORNING. 

* SEAS...STEEP 10 TO 13 FEET DUE TO A MIX OF WEST SWELL AND WIND
  CHOP WILL CONTINUE LATE THIS EVENING. STEEP SEAS WILL BECOME
  DOMINATED BY WEST SWELL LATE TONIGHT AND REMAIN STEEP THROUGH
  THURSDAY EVENING.

* AREAS AFFECTED...ALL AREAS WILL HAVE CONDITIONS HAZARDOUS TO
  SMALL CRAFT TONIGHT THROUGH THURSDAY.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A
POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS.

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES WILL
BE STEEP ENOUGH TO CREATE A POTENTIAL HAZARD TO SMALLER VESSELS
AND INEXPERIENCED MARINERS.

&&

$$


HTTP://WWW.WEATHER.GOV/MEDFORD

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this gale warning went out at Nov 14, 5:38 PM PST, 2 hours 56 minutes earlier.

Area forecast discussion, Nov 14, 5:38 PM PST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Medford OR
538 PM PST Mon Nov 14 2016

.UPDATE...A front is slowly progressing inland this evening.
Meanwhile a surface low is moving northward off the Southern
Oregon coast and will head into the coastal areas of Northern
Oregon tonight. With the front in place the low moving near the
coast, weak instability has resulted in a few thunderstorms over
the coastal waters. Have added a slight chance for thunderstorms
to the coast and coastal waters for the remainder of the evening.
Additionally, have increased winds this evening and tonight with
this frontal passage and low pressure system. The front will shift
east of the Cascades Tuesday morning then gradually east-southeast
of the area. Winds will shift to the west Tuesday afternoon as an
upper level trough moves into the area. Expect gusty winds to
continue from the Cascades east.

&&

.MARINE...Updated 530 PM PST Monday, 14 November 2016...A front is
gradually moving inland this evening while offshore a surface low
moves northward. This is bringing increased winds and seas to the
coastal waters. South winds have increased to small craft
advisory levels in the coastal waters and occasional gale force
gusts are expected through this evening. Strongest south winds
and steepest seas are expected from 3 NM to 40 NM from shore and
near the capes. Winds will ease late tonight, but conditions will
remain hazardous to small craft through Thursday due to elevated
west swell. Conditions briefly ease below small craft advisory
levels Thursday night into Friday, but a strong front is expected
to arrive Friday night into Saturday with gales and very high,
very steep seas. -CC

&&

.PREV DISCUSSION... /Issued 209 PM PST Mon Nov 14 2016/

DISCUSSION...A nearly stationary front is draped across the region
bringing moderate to heavy rain along the coast and coastal
mountains, northern Cascades and Umpqua Basin. Light to moderate
rain is occurring in the northern part of the Rogue Valley and
northern Klamath and Lake counties. The latest surface analysis
shows weak low pressure forming along the frontal boundary and this
is expected to move northeast and move inland around Astoria by this
evening. With favorable upslope flow from the southwest, rainfall
totals will be highest along the coast and coastal mountains through
this evening. Additional rain totals in these areas through this
evening could range between a half and one inch. The models continue
to hint at some elevated instability late this afternoon and evening
in the southern waters and along the coast south of Cape Blanco,
therefore could not rule out an isolated thunderstorm or two. Not
convinced anything will happen, but would not be surprised if there
were a strike or two. Of note surface instability does not show any
chance of thunderstorms.

There will also be gusty winds over the ridges and east of the
Cascades through tonight into Tuesday afternoon but it looks like
they will remain below Wind Advisory criteria except for some
exposed ridges.

The above mentioned surface low will move inland tonight and a
secondary front will move into the area bringing a continuation of
precipitation mainly along and west of the Cascades. A strong
shortwave will dig during the day Tuesday and send a stronger cold
front to the coast late Tuesday morning, then moving onshore Tuesday
afternoon. Snow levels will start out high, then will fall during
the afternoon between 5500 and 6000 feet by Tuesday evening. Also a
cold pool aloft with 500mb temperatures near -30 C approaching the
coast late Tuesday afternoon and evening, isolated thunderstorms are
possible over the marine waters and coast.

Much colder air will begin to move into the area Tuesday evening and
snow levels will drop rather quickly to around 3500 over the west
side by early Wednesday morning. But could briefly lower to around
3000 feet in heavier showers. Therefore there is a good chance
travelers are likely to experience winter-like conditions with snow
covered roads for early morning commute. Especially along highway
140 near Lake of The Woods, highways 230 and  138 near Diamond Lake,
highway 62 near Crater Lake and highway 66. Additionally, I-5 near
Siskiyou summit could pick up to an inch by early Wednesday morning.

An upper trough with a cold air mass aloft (the coldest so far this
season) will be overhead Wednesday with snow levels starting out
around 3500 feet, but could briefly lower to 3000 feet in heavier
showers. Showers will continue during the day Wednesday with a few
that could be moderate to heavy in the afternoon. Pass road
temperatures should warm up enough during the day to remain wet,
unless a heavier shower passes by in which case snow could briefly
accumulate on them.

The upper trough axis will shift east Wednesday night and an upper
ridge will nose into southwest Oregon. However a moist northwest
flow will continue and while showers will be on the decrease, they
may not end completely along the Coast Range and Cascades. Also if
there's enough breaks in the cloud cover, then temperatures could
drop near or below freezing over the passes resulting in icy roads.
Also temperatures could get close to freezing in portions of the
Rogue and Illinois Valley if there's enough clearing, but
confidence on this is low.

Other then a few lingering showers along the coast, coastal
mountains and northern Cascades, it will be dry as the ridge
continues to move into the area. Temperatures could end up slightly
higher Thursday if we get enough sun breaks. -Petrucelli

EXTENDED DISCUSSION (Friday through next Monday)...

The ridge is expected to shift east Friday through Saturday as an
upper low offshore slowly moves east towards the Pac NW. Both models
continue to show good agreements on this pattern but differ a bit
on the moisture field. With a predominantly south winds, we may
not see as much rain in Oregon as in northern California until
Friday night. Both the GFS and the ECMWF show a strong south
winds in the coastal waters and at the coast. Confidence is
moderate that we will see rain into SW Oregon but moderate to
heavy rain may just be confined to the coast per moisture
transport vector at H850. Precipitation could become more showery
on Monday as the upper level trough shifts inland. Timing is
starting to be an issue as the ECMWF moves the trough inland
quicker.

Snow levels will be tricky next weekend. While most of the west side
will see snow levels around 5000 feet, Mount Shasta and east side
could see snow level closer to the valley floor in spite of
southerly flow in the boundary layer. Next shifts will need to
monitor and refine snow levels as needed. /FB

AVIATION...14/18Z TAF cycle...A front will bring widespread MVFR
with terrain obscured this afternoon through tonight. Conditions
could locally lower to IFR in heavier rainfall. Wind speed shear is
possible at KOTH until around 20Z.

East of the Cascades and over Northern California expect VFR with
local MVFR conditions and areas of mountain obscurations developing
today and continuing through tonight. We decided to break with MOS
guidance and introduce MVFR cigs at KLMT toward Tuesday morning. The
front will remain stationery just to the north of the terminal and
this could provide overrunning lift that could lead to widespread
lower ceilings than MOS is forecasting. /FB

Note: The ceilometer at FAA site KOTH is out of service, so there
will be no ceiling observations available generally between the
hours of 04Z and 14Z.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Small Craft Advisory until 1 AM PST Tuesday for
     PZZ350-356-370-376.
     Small Craft Advisory for hazardous seas from 1 AM Tuesday to 7
     PM PST Thursday for PZZ350-356-370-376.

CC/CC/CC

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 2:42 PM PSTFreeze WatchMFRCurry, Jackson, Josephine23 hr

Nearby

Gale Warnings in Oregon, 2016Every gale warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.